Montana, 2011

Damaging Winds in Montana, June 29, 2011

June 29, 2011 · NWS TFX · 4 events in 4 counties and zones

An unstable airmass contributed to the development of severe thunderstorms over Broadwater County during the afternoon hours. Wind gusts in excess of 60 mph were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

An unstable airmass contributed to the development of severe thunderstorms over Broadwater County during the afternoon hours. Wind gusts in excess of 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 29, 8:25 AM MST, 4 hours 46 minutes earlier.

Area forecast discussion, Jun 29, 8:25 AM MST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
925 AM MDT WED JUN 29 2011

.UPDATE...
FORECAST STILL ON TRACK FOR ACTIVE WEATHER DAY WITH MOST/ALL OF THE
REGION SEEING THUNDERSTORM ACTIVITY THIS AFTN/EVE.  FORECAST
MODELS CONTINUE TO SHOW THAT MOST FAVORABLE LOCATION FOR SEVERE
STORMS IS ACROSS A LARGE AREA EXTENDING FROM DILLON TO LEWISTOWN
NORTH TO HAVRE THEN OVER TO WESTERN PONDERA COUNTY.  HAIL TO 1 INCH
OR GREATER AND WIND GUSTS OF 60 MPH OR MORE ARE DEFINITELY POSSIBLE
WITH SOME OF THESE STORMS.  MAIN STORM ACTIVITY WILL SHIFT TOWARD
JUDITH BASIN/BLAINE/FERGUS COUNTY THIS EVENING WITH LINGERING
SHOWERS ELSEWHERE. ONLY FORECAST ADJUSTMENTS THIS MORNING WERE TO
REDUCE CLOUD COVERAGE THRU MIDDAY TO BETTER MATCH CURRENT SATELLITE
IMAGERY AND A FEW SLIGHT TWEAKS TO FINE TUNE THUNDERSTORM
PROBABILITY FOR AREAS EAST OF GREAT FALLS THIS EVENING.
WARANAUSKAS

.DISCUSSION...
TODAY THROUGH FRIDAY...AN ACTIVE WEATHER PATTERN BEGINS TODAY AS
INSTABILITY AND MOISTURE WILL COMBINE TO PRODUCE PERIODS OF
THUNDERSTORMS STARTING THIS AFTERNOON AND REDEVELOPING ONCE AGAIN
TOMORROW. A NUMBER OF FACTORS LOOK TO COMBINE THIS AFTERNOON WHICH
WILL LEAD TO ISOLATED STRONG THUNDERSTORMS. A FEW SEVERE STORMS
ALSO LOOK POSSIBLE. FORECAST MODELS IN GOOD AGREEMENT THAT THE
UPPER TROUGH RESPONSIBLE FOR CONVECTIVE DEVELOPMENT TODAY WILL BE
SLOW IN TRANSITING OUT OF THE AREA SO HAVE INCREASED CHANCES OF
PRECIP OVER SOUTHWEST AND SOUTH CENTRAL MONTANA. ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS LOOKS POSSIBLE THURSDAY OVER SOUTHWEST
MONTANA BEFORE THINGS BEGIN TO CLEAR OUT FOR FRIDAY. WARM HIGH
TEMPERATURES WILL CONTINUE TODAY AHEAD OF AFTERNOON CONVECTION
WITH 80S AND 90S ACROSS THE VALLEYS AND PLAINS. COOLER TEMPS
ARRIVE ON THURS AS A CANADIAN AIRMASS BEHIND REACHES THE REGION.
EXPECT MOST LOCATIONS WILL ONLY REACH THE MID 60S TO LOW 70S ON
THURSDAY BEFORE WARMING SLIGHTLY ON FRIDAY.

FRIDAY NIGHT THROUGH WEDNESDAY...OVERALL IT IS STILL LOOKING LIKE A
RELATIVELY DRY PERIOD WITH TEMPERATURES GENERALLY ABOVE NORMAL.
EARLY IN THE WEEKEND EXPECT WEST TO SOUTHWEST FLOW ALOFT WITH AN
AIRMASS THAT HAS RELATIVELY LITTLE MOISTURE IN IT. SUNDAY MODELS ARE
IN AGREEMENT IN MOVING A COLD FRONT THROUGH THE AREA. THERE IS SOME
UNCERTAINTY WITH THE SPEED OF THE COLD FRONT. HAVE OPTED TO GO WITH
A SLOWER MOVEMENT SO HAVE INCREASED HIGH TEMPERATURES ON
SUNDAY..MAINLY OVER THE PLAINS. IT STILL LOOKS LIKE THERE WILL BE
LITTLE MOISTURE WITH FRONT SO WILL CONTINUE WITH THE FORECAST OF
ISOLATED THUNDERSTORMS OVER PORTIONS OF SOUTHWEST AND CENTRAL
MONTANA. BEHIND THE COLD FRONT EXPECT COOLER TEMPERATURES MONDAY AND
WILL CONTINUE WITH THE SAME PRECIPITATION FORECAST AS SUNDAY. THE
GFS AND ECMWF MODELS DIVERGE IN THEIR SOLUTIONS TUESDAY AND
WEDNESDAY. THE GFS HAS A COOLER NORTHWEST FLOW ALOFT WHILE THE ECMWF
HAS AN UPPER RIDGE. THIS IS A FLIP FLOP FROM A COUPLE OF DAYS AGO
WHEN THE ECMWF HAD NORTHWEST FLOW ALOFT AND THE GFS AN UPPER RIDGE.
CHECK OF OTHER GUIDANCE FROM THE GFS POINTS TO AN UPPER RIDGE SO
WILL LEAN TOWARDS THE WARMER ECMWF TEMPERATURES. AS FOR THE CHANCES
OF PRECIPITATION TUESDAY AND WEDNESDAY WILL GO WITH VALUES A LITTLE
LESS THAN CLIMATOLOGY AS MODELS ARE FORECASTING LITTLE IF ANY
PRECIPITATION. BLANK

&&

.AVIATION...
UPDATED 1140Z.
EXPECT ANOTHER ROUND OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS TODAY. AGAIN THE MAIN AXIS FOR THE ACTIVITY SHOULD RUN
FROM KHLN TO KGTF TO KCTB. ALSO EXPECT A THREAT OF SEVERE
THUNDERSTORMS LATER THIS AFTERNOON UNTIL DARK. IN COMPARISON TO
YESTERDAY..SHOWER AND THUNDERSTORM ACTIVITY SHOULD START EARLIER
TODAY. IN FACT KCTB AND KHLN COULD SEE A SHOWER OR POSSIBLY
THUNDERSTORM DURING THE PERIOD FROM 18Z TO 20Z. EXPECT WIND GUSTS IN
EXCESS OF 40 KNOTS WITH THE STRONGER THUNDERSTORMS WITH A RISK OF
WIND GUSTS IN EXCESS OF 50 KNOTS. THERE WILL ALSO BE IFR CONDITIONS
WITH HEAVY RAIN IN THE STRONGER STORMS. THIS HEAVY RAIN SHOULD BE
CONCENTRATED OVER NORTH CENTRAL MONTANA AND IN PARTICULAR AT KHVR.
ALTHOUGH EXPECT ACTIVITY TO DIMINISH BY DARK THERE WILL STILL BE
SOME SCATTERED SHOWERS THE REST OF THE NIGHT. CONFIDENCE IN WHERE
THEY WILL BE IS LOW. ALTHOUGH NOT MENTIONED IN THE TAFS FOR KHVR AND
KLWT THERE WILL BE A THREAT OF THUNDERSTORMS AFTER DARK UNTIL AROUND
SUNRISE. GUIDANCE SHOWS A FAIRLY WIDE RANGE OF FORECAST WIND
DIRECTIONS AND SPEEDS TODAY INTO THIS EVENING SO CONFIDENCE IN WIND
FORECASTS IN THE TAFS IS BELOW AVERAGE. BLANK

&&

.HYDROLOGY...
HIGH TEMPERATURES WILL REMAIN NEAR TYPICAL SEASONAL VALUES THIS
WEEK. THIS WILL LEAD TO AN INCREASE IN SNOW MELT DURING THE
EARLY/MIDDLE PART OF THE WEEK. RESERVOIRS ACROSS THE AREA REMAIN
NEAR CAPACITY AND AS A RESULT MAY INCREASE THE AMOUNT OF WATER
RELEASED AND SUBSEQUENT WATER LEVELS. IN ADDITION...STRONG TO
SEVERE THUNDERSTORMS...SOME WITH HEAVY RAINFALL...ARE POSSIBLE
WEDNESDAY. ANY RAIN FALLING ON TOP OF SNOW WILL LEAD TO FASTER
SNOW MELT AND RISING WATER LEVELS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  86  52  67  44 /  70  30  20  10
CTB  80  51  64  43 /  40  30  20  10
HLN  84  50  68  45 /  60  30  30  10
BZN  86  47  70  43 /  40  40  50  20
WEY  75  37  62  34 /  30  40  50  20
DLN  81  46  69  41 /  50  30  30  10
HVR  86  53  72  47 /  50  40  20  10
LWT  87  48  67  43 /  40  50  40  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

FLOOD HIGHLIGHTS REMAIN IN EFFECT UNTIL FURTHER NOTICE.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 29, 2:55 AM MST, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
355 AM MDT WED JUN 29 2011

MTZ008-012-015-053-055-301000-
BEAVERHEAD-CASCADE-MADISON-BROADWATER-GALLATIN-
355 AM MDT WED JUN 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

FLOOD HIGHLIGHTS REMAIN IN EFFECT ACROSS PORTIONS OF THE REGION.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO IMPACT THE AREA
THIS AFTERNOON AND EVENING. HAIL AND GUSTY WINDS IN EXCESS OF 50
MPH WILL BE POSSIBLE WITH SOME OF THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FLOOD HIGHLIGHTS WILL REMAIN IN EFFECT ACROSS PORTIONS OF THE
REGION UNTIL FURTHER NOTICE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SEND FLOODING REPORTS TO THE NATIONAL
WEATHER SERVICE IN GREAT FALLS. SPOTTER ACTIVATION WILL LIKELY BE
NEEDED TODAY FOR POTENTIAL SEVERE WEATHER.

MTZ009>011-013-014-044>052-054-301000-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-MEAGHER-
355 AM MDT WED JUN 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO IMPACT THE AREA
THIS AFTERNOON AND EVENING. HAIL AND GUSTY WINDS IN EXCESS OF 50
MPH WILL BE POSSIBLE WITH SOME OF THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY FOR POTENTIAL
SEVERE WEATHER.

In the hours before

Special weather statement, Jun 29, 12:50 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
150 PM MDT WED JUN 29 2011

MTZ014-292030-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-
150 PM MDT WED JUN 29 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS AND CLARK
COUNTY UNTIL 230 PM MDT...

AT 145 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING AN
AREA OF STRONG THUNDERSTORM JUST WEST OF THE DIVIDE. THESE STORMS
WILL AFFECT AREAS NEAR HELENA...WOLF CREEK...CANYON FERRY AND HOLTER
LAKE BETWEEN 230 PM AND 400 PM.

THESE STORMS WILL BE CAPABLE OF PRODUCING A BRIEF PERIOD OF HEAVY
RAIN AND WIND GUSTS UP TO 50 MPH.

ADDITIONALLY...THESE STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV
OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.

IF YOU ARE BOATING ON AREA LAKES...BE PREPARED TO RETURN TO
SHORE...AND REMEMBER THAT LIGHTNING CAN STRIKE OVER 10 MILES AHEAD
OF THE MAIN STORM SYSTEM.

LAT...LON 4732 11225 4670 11166 4659 11220 4678 11251
TIME...MOT...LOC 1947Z 202DEG 28KT 4684 11234
Special weather statement, Jun 29, 12:58 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
158 PM MDT WED JUN 29 2011

MTZ052-292045-
JEFFERSON MT-
158 PM MDT WED JUN 29 2011

...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON COUNTY UNTIL
245 PM...

AT 155 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BUTTE...MOVING NORTHEAST AT 25 MPH.

A STRONG THUNDERSTORM OVER BUTTE CONTINUES TO MOVE NORTHEAST AT
25 MPH...AND WILL AFFECT LOCATIONS ALONG INTERSTATE 15 FROM BUTTE TO
CLANCY THROUGH 3 PM...INCLUDING LOCATIONS NEAR BASIN...BOULDER AND
CLANCY.

THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO PENNY SIZE...WIND
GUSTS TO 50 MPH...AND OCCASIONAL LIGHTNING.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4650 11196 4607 11188 4592 11242 4597 11245
      4602 11245 4605 11249 4609 11248 4613 11253
      4614 11253
TIME...MOT...LOC 1955Z 237DEG 23KT 4600 11252

BRUSDA

The radar

The Missoula radar (KMSX), 154 km away, was scanning. The volume nearest the first event began at 20:08 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
June 29, 1:11 PM MST
Where
Jefferson County, 11 mi SW of Basin
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
46.157, -112.433

A thunderstorm produced a wind gust to 59 mph at Basin 11SW (the Elk Park DOT site).

Thunderstorm Wind, Broadwater

When
June 29, 2:05 PM MST
Where
Broadwater County, 5 mi SW of Winston
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
46.379, -111.854

A thunderstorm produced a wind gust to 61 mph at Winston 5SW (the Elkhorn RAWS site).

Thunderstorm Wind, Beaverhead

When
June 29, 3:15 PM MST
Where
Beaverhead County, 6 mi SE of Jackson
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
45.309, -113.333

A thunderstorm produced a wind gust to 58 mph at Jackson 6SE (the Big Hole Pass DOT site).

Thunderstorm Wind, Hill

When
June 29, 4:27 PM MST
Where
Hill County, Havre City Co Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
48.530, -109.770

A thunderstorm produced a wind gust to 58 mph at the Havre ASOS site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325589, 325583, 325585, 325592.